Alert archive / Florida / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 95, NWS Tallahassee, FL

June 14, 2002Leon County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 14, 2002, 5:20 PM EDT for Leon County, Florida. It was in force for 17 days. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2002, 5:20 PM EDT (21:20 UTC)
Expired
Jul 1, 2002, 7:30 PM EDT
In force
17 days
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Leon County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2002-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 883 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2002-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
883 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
806 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 142120
SVRTLH
FLC039-073-GAC087-131-142145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
520 PM EDT FRI JUN 14 2002

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GADSDEN COUNTY IN FLORIDA
  NORTHERN LEON COUNTY IN FLORIDA
  SOUTHEASTERN DECATUR COUNTY IN GEORGIA
  GRADY COUNTY IN GEORGIA

* UNTIL 545 PM EDT...

* AT 520 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH DAMAGING WINDS OVER LAINGKAT...OR ABOUT 15
  MILES SOUTH OF BAINBRIDGE...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DARSEY...HAVANA BY 525 PM EDT...
  CALVARY...NICKLEVILLE BY 530 PM EDT...
  RENO...RODDENBERRY BY 535 PM EDT...
  HIAMONEE...MERIDIAN BY 540 PM EDT...
  ROCKY HILL...IAMONIA BY 545 PM EDT...

THE MAIN THREAT FROM THIS STORM IS DAMAGING WINDS. LARGE HAIL IS ALSO
POSSIBLE.


LAT...LON 3080 8453 3062 8456 3054 8411 3097 8412
          3100 8434

.END

18-WOOL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:42 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, Jun 14, 2:42 PM EDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
242 PM EDT FRI JUN 14 2002

MODEL DISCUSSION: MODELS INDICATE THAT THE LONG WAVE TROUGH WILL
CONTINUE TO AMPLIFY W/ A LOBE OF VORTICITY SWINGING ACROSS AL AND GA
TONIGHT. THE FRONT WOULD GET ABOUT HALF WAY ACROSS THE CWFA BY
AROUND 06Z. IT IS NOW EXPECTED TO CLEAR ALL BUT OUR SE BIG BEND
ZONES BY 12Z SAT. IT THEN WEAKENS AS IT MOVES INTO THE NRN
PENINSULA. THE MAIN IMPACT ON THE CWFA FROM THIS SYSTEM WILL LIKELY
BE THIS AFTERNOON AND THIS EVENING. LOCAL RADARS INDICATING THAT
ISOLATED THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FRONT ACROSS SRN
AL AND THE FL PANHANDLE IN AN AREA OF LOW LEVEL CONVERGENCE WHICH IS
BEING ENHANCED BY AN OUTFLOW BOUNDARY. LAPS ANALYSES INDICATE THAT
ATMOSPHERE IS DESTABILIZING RAPIDLY IN SE AL. UPPER LEVEL DIFFLUENCE
OVER THE AREA WILL ENHANCE UPDRAFTS. UNIDIRECTIONAL SHEAR PROFILES
AND GRADUALLY INCREASING MID LEVEL FLOW MAY RESULT IN A FEW OF THE
CELLS EVOLVING INTO SHORT BOWING LINES WHICH WOULD PRODUCE A
DAMAGING WIND THREAT. WILL MENTION STRONG GUSTY WINDS IN TSTMS FOR
THIS EVENING.

THE FRONT WILL NOT CLEAR OUR SE ZONES UNTIL EARLY SAT. ON SUN, A
SECOND FRONT APPROACHES FROM THE N. HOWEVER, IT SHOULD BE MOISTURE
STARVED. PW WILL BE BELOW AN INCH AND PLENTY OF MID LEVEL DRY AIR
AND SUBSIDENCE MOVES IN OVER THE AREA. THEREFORE SEA BREEZES SHOULD
BE SUPPRESSED. BY MON, THE FRONTAL BOUNDARY WILL BE STATIONARY
ACROSS THE CWFA AND PW WILL RECOVER TO ABOUT 1.4, ENOUGH FOR SEA
BREEZE POPS.

PUBLIC FORECAST: FIRST PERIOD POPS WILL BE BASED ON RADAR TRENDS,
BUT WILL LIKELY USE LIKELY POPS NW AND 20 OVER SE BIG BEND W/ SCT
POPS IN BETWEEN. FOR TONIGHT...THE ATMOSPHERE MAY BE STABILIZED BY
RAIN COOLED OUTFLOW. HOWEVER, BELIEVE MAV POPS ARE TOO LOW. WILL
BLEND CURRENT FORECAST W/ ETA/NGM MOS. FOR SAT, WILL ONLY MAINTAIN
POP OVER SE BIG BEND, AND PERHAPS FRANKLIN CO. THEN NO POPS FOR SAT
NIGHT INTO SUN. FOR MON, WILL ADVERTISE SCT POPS DUE SEA BREEZE.

MARINE: WINDS ARE NOT INCREASING AS RAPIDLY AS MODELS WERE
INDICATING, SO PLAN TO KEEP FORECAST BELOW SCEC RANGE FOR THIS
EVENING. BEYOND THAT, WILL STEP BACK FROM A POST FRONTAL WIND SHIFT
TO NW AS THE FRONT IS EXPECTED TO STALL OVER OR JUST S OF THE WATERS.

FIRE WX: DROPPED WATCH FOR HIGH DISPERSION. EXPECTING SURFACE AND
TRANSPORT WINDS TO BE PRETTY CLOSE TODAY AND THAT DROPPED OUR
DISPERSION INDICES DOWN INTO THE 60S. RED FLAG CONDITIONS NOT
ANTICIPATED ON SAT EITHER.

EXTENDED: MRF AND ECMWF BOTH SHOW THE LONG WAVE TROUGH PERSISTING IN
THE ERN U.S INTO TUE, BUT THEN PULLING OUT RAPIDLY TO THE NE BY WED.
IN THE WAKE OF THE RETREATING WESTERLIES, WE ARE LEFT WITH A BROAD
UPPER LEVEL RIDGE ACROSS THE SRN U.S. FOR THE END OF NEXT WEEK. AT
THE SURFACE, A LARGE RIDGE WILL EXTEND FROM THE N ATLANTIC E INTO
THE ERN U.S. W/ IT/S AXIS N OF US. THE OLD FRONTAL BOUNDARY WILL
STILL BE STALLED ACROSS OUR CWFA TUE AND WED AND THEN BEGIN LOSING
IT/S IDENTITY ON THU. WILL MAINTAIN DIURNAL CONVECTION IN FORECAST
EACH DAY. BY FRI, THE BOUNDARY SHOULD BE GONE, BUT LOW LEVEL SE FLOW
AROUND THE RIDGE TO THE N WILL WARRANT POPS DUE TO THE SEA BREEZE.

PRELIM NUMBERS...

TLH  69 92 63 92  420-
PFN  73 88 70 87  420-
DHN  66 90 63 90  6-0-
ABY  67 90 63 90  6-00
VLD  70 92 61 92  4100
CTY  72 90 65 90  240-

.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.

WOOL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:50 PM EDTSevere Thunderstorm WarningTAEWalton85 min
Jun 14, 3:18 PM EDTSevere Thunderstorm WarningTAEWalton87 min
Jun 14, 5:20 PM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Dixie, Franklin, Gadsden, Gulf and 12 more200 days

Nearby

Severe Thunderstorm Warnings in Florida, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.